Texas, 2004

Flash Flooding in Texas, July 28, 2004

July 28, 2004 · NWS LUB · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 28, 2:55 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 2:55 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT WED JUL 28 2004

.SHORT TERM...
A PIECE OF ENERGY MOVING ACROSS SOUTHERN NEW MEXICO EARLY THIS
MORNING WAS HELPING TO ENHANCE THE WARM ADVECTION OVER WEST TEXAS
WITH A LARGE ARE OF RAINFALL LOCATED ACROSS THE SOUTHERN HALF OF THE
CWA. THIS AREA OF RAINFALL WILL CONTINUE TO MOVE TO THE NORTHEAST
THROUGH THE MORNING WITH RAIN ENDING FROM WEST TO EAST. WE WILL THEN
HAVE TO WATCH A TROUGH SWINGING INTO THE CENTRAL PLAINS AS A COLD
FRONT PUSHES SOUTHWARD INTO THE PANHANDLE. THIS SHOULD HELP TO
INITIATE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT. THE TROUGH AXIS APPEARS THAT IT WILL
PROGRESS FAIRLY QUICK TO THE EAST WITH RAIN ENDING TOWARDS THURSDAY
MORNING. WEAK UPPER LEVEL WINDS AND LIKELIHOOD OF CLOUD COVER
LINGERING ENOUGH TO KEEP THE CWA FROM HEATING UP MUCH SHOULD
PRECLUDE ANY SEVERE WORDING IN THE ZONES. AM BECOMING MORE CONCERNED
ABOUT SOME FLOODING POTENTIAL ACROSS THE EAST AND NORTHEASTERN
ZONES...ESPECIALLY FOR TONIGHT AS OUR NEXT AREA OF RAIN TRAVERSES
THE AREA. BELIEVE WE WILL JUST PLACE THIS MENTION IN THE HWO FOR
NOW.

TEMPERATURES WILL REMAIN BELOW AVERAGE AGAIN TODAY BUT BELIEVE THAT
MOST LOCATIONS SHOULD WARM INTO THE 80S...IF THE SHOWERS AND
THUNDERSTORMS SHIFT EASTWARD AS QUICK AS ANTICIPATED.

.LONG TERM...
AS TROUGH AXIS PASSES ON THU...WE WILL SEE A WEAK COLD FRONT MOVE
THROUGH THE SPLNS DURING THE DAY. RAIN CHANCES WILL BE SHIFTING OFF
TO THE SOUTH AND EAST BUT HAVE LEFT LOW POPS OVER THE SRN ROLLING
PLAINS THROUGH THE EVE IF THE PROGRESS OF THE FRONT IS SLOWER THAN
PROGGED. HAVE LOWERED HIGH TEMPS ABOUT A CAT FOR THU...WITH LOWEST
TEMPS OVER THE ROLLING PLAINS AS EXPECT THEM TO REMAIN SOCKED IN ALL
DAY. THERE SHOULD BE SOME POTENTIAL FOR LOW CLOUDS/FOG ON THE CAP
OVERNIGHT/FRI MORN AS MODEL X-SECTIONS SHOW MID/UPR-LVLS DRYING OUT
QUICKLY BEHIND TROF. SHOULD SEE A MUCH WARMER AND DRIER DAY ACROSS
THE SPLNS ON FRIDAY. HOWEVER...MODELS SHOW FAIRLY BRISK NW FLOW
ACROSS THE AREA FRI NIGHT AND THERE IS THE POTENTIAL FOR A MCS TO
MOVE SE OUT OF NE NM/NW PANHANDLES INTO THE SPLNS...AND HAVE
EXPANDED POPS A BIT FOR THIS POSSIBILITY. MCS POTENTIAL LOOKS LESS
LIKELY SAT NIGHT AS UPR RIDGE NOSES EAST...BUT LEFT SLIGT CHANCE
MAINLY FOR NE COUNTIES...NEXT SHIFT MAY WANT TO REASSESS THIS.

HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS AFTER SAT. GOOD MODEL
CONSENSUS THAT 500MB RIDGE WILL BUILD EAST BRINGING A WARMING/DRYING
TREND AND VERY WEAK MID-LVL WINDS THAT SHOULD KEEP MOST TSTM
ACTIVITY CONFINED TO MTNS OF NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       85  59  85  62 /  50  30  10   0
TULIA        81  61  84  65 /  50  70  20  10
PLAINVIEW    82  62  84  65 /  50  70  20  10
LEVELLAND    86  63  85  65 /  50  50  10  10
LUBBOCK      83  64  84  65 /  50  70  20  10
BROWNFIELD   86  65  86  66 /  50  40  20  20
CHILDRESS    81  67  84  67 /  90  70  20  10
SPUR         83  68  84  69 /  90  70  30  20
ASPERMONT    84  70  82  70 / 100  70  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/33
Hazardous weather outlook, Jul 28, 5:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED JUL 28 2004

TXZ021>044-292300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

THERE IS THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING TODAY
ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING
PLAINS...MAINLY SOUTH OF A LINE FROM MORTON TO ASPERMONT. SEVERAL
BANDS OF RAIN SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH OUT OF THE PERMIAN BASIN INTO THE AREA OF CONCERN TODAY.
THIS THREAT IS EXPECTED TO DECREASE BY THIS EVENING AS THE ACTIVITY
WEAKENS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION IS POSSIBLE FRIDAY NIGHT. THUNDERSTORMS THAT
DEVELOP IN THE HIGHER TERRAIN OF COLORADO AND NEW MEXICO MAY
ORGANIZE INTO A CONVECTIVE COMPLEX...AND MOVE SOUTHEAST INTO THE
AREA AFTER DARK. THERE IS A THREAT FOR DAMAGING WINDS WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lynn

When
July 28, 5:30 AM CST to 7:30 AM CST
Where
Lynn County, Tahoka
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Numerous roads were flooded in and around town. The NWS Cooperative Observer in Tahoka measured a 24-hour rainfall amount of 5.15 inches.

Flash Flood, Kent

When
July 28, 7:05 AM CST to 9:00 AM CST
Where
Kent County, Jayton
Reported by
LAW ENFORCEMENT
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

A band of heavy rainfall occurred over the southern South Plains and Rolling Plains. Four to five inches of rain fell from Justiceburg to Girard. The NWS Cooperative Observer in Jayton measured a 24-hour rainfall amount of 9.25 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414361, 5414362.